Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 93, NWS Midland/Odessa, TX

September 26, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2008, 3:33 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2008, 3:33 AM CDT (08:33 UTC)
Expired
Sep 26, 2008, 9:30 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.6 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 260833
FFWMAF
TXC377-261430-
/O.NEW.KMAF.FF.W.0093.080926T0833Z-080926T1430Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CDT FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 930 AM CDT

* AT 332 AM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE LEVEES ON THE RIO GRANDE AT         
  PRESIDIO. RELEASES CONTINUE TO DECREASE...HOWEVER ELEVATED RIVER   
  LEVELS WILL CONTINUE THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 12:19 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 26, 12:19 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 AM CDT FRI SEP 26 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LIGHT SOUTHEAST WINDS AND VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD. WINDS WILL INCREASE SLIGHTLY DURING THE DAYTIME HOURS BUT
WILL STILL REMAIN AT MODEST LEVELS.

&&

.PREV DISCUSSION... /ISSUED 940 PM CDT THU SEP 25 2008/

UPDATE...
LATEST DISCUSSION BELOW.

DISCUSSION...
MOSTLY CLEAR SKIES PREVAILED OVER THE CWA THIS EVENING WHILE A
SURFACE RIDGE LIE OVER THE AREA...WITH DEWPOINTS SLIGHTLY LOWER THAN
YESTERDAY EVENING.  SOME CLOUDS WILL LIKELY REMAIN OVER LOCATIONS
WEST OF THE PECOS RIVER...WHICH COULD TEMPER COOLING IN THOSE
AREAS.  GOOD TO EXCELLENT RADIATIONAL COOLING CONDITIONS WILL
PREVAIL MOST AREAS OVERNIGHT.  THEREFORE...HAVE LOWERED MIN TEMPS
MOST LOCATIONS.  ALSO TWEAKED SKY CONDITIONS...DEWPOINTS AND
WINDS.  UPDATED PRODUCTS WILL FOLLOW SHORTLY.  67

PREV DISCUSSION... /ISSUED 208 PM CDT THU SEP 25 2008/

DISCUSSION...
STRONG PRESENCE OF SUBTROPICAL RIDGE IS STILL EVIDENT ACRS W TX/SE
NM PER NE MID LEVEL FLOW. LOW LEVEL MSTR HAS DECREASED FROM PREVIOUS
24HRS WITH SFC DWPNTS SOME 2 TO 7 DEGREES LOWER. THIS WITH 12Z MAF
SOUNDING SHOWING POOR 7H-5H LR/S AND LACK OF SFC FOCUS FAVORS DRY
FCST. MAV MOS STILL SHOWS OPPORTUNITY FOR ISOLD SHRA/TSRA ACRS MTNS
OF TRANS PECOS. SATELLITE INDICATES SOME ENHANCED CU BUT HIGH CLOUDS
ARE SOMEWHAT EXTENSIVE THUS LIMITING INSOLATION...WILL PROBABLY KEEP
A TOKEN MENTION OF ISOLD SHRA/TSRA THERE. OTHERWISE DIURNAL TEMPS
HAVE BEEN AROUND 25 DEGREES F AND WITH THE DRIER AIR IN PLACE THIS
WILL AGAIN BE THE CASE FOR FRI MORNING WITH LOWS IN THE U50S TO
N60 ACRS PB. CENTER OF SUBTROPICAL HIGH IS PROGGED TO DEVELOP WWD
FRI WHICH MAY RESULT IN SLIGHTLY LOWER 5H HEIGHTS...BUT WITH DRIER
SFC AIR AND FAIRLY CONSISTENT 85H TEMPS THIS WILL MAKE FOR LITTLE
CHANGE. PRETTY DRY AIR WILL RESIDE ACRS PARTS OF SE NM SAT MORNING
AND RADIATIONAL COOLING SHOULD BE OPTIMIZED. REPETITIVE PATTERN
INTO SAT. MODELS PINCH OFF WEAK 5H LOW/TROF ACRS HILL COUNTRY SAT
MORNING WHICH WILL JUST SERVE TO MAINTAIN NE MID LEVEL FLOW ACRS
THE CWFA WITH 85H LI/S REMAINING WELL INTO THE POSITIVE. 5H
HEIGHTS WILL FALL SLIGHTLY DUE TO AFOREMENTIONED LOW AND A
PERSISTENCE FCST IS AS GOOD AS ANY. MON SUBTROPICAL RIDGE WILL BE
AMPLIFIED NWD IN ADVANCE OF W COAST TROF AND AS TROF DEEPENS INVOF
GREAT LAKES. THIS WILL FAVOR COLD FRONT MOVING S THRU THE SRN
PLAINS AND PROBABLY INTO AT LEAST NRN PB BY TUE AM. ANY COOLING
ASSOCD WITH FRONT WILL BE MINIMAL THIS FAR S. HOWEVER MID LEVEL
FLOW WILL BACK TO THE NW THUR PER GFS/ECMWF.

HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO THROUGH THE BIG BEND REGION. THE LATEST RIVER FORECASTS
CONTINUE TO CALL FOR NEARLY STEADY OR A SLOW DECLINE IN RIVER LEVELS
OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD REMAIN IN THE
MODERATE TO MAJOR FLOOD CATEGORIES FROM PRESIDIO TO RIO GRANDE
VILLAGE OVER THE NEXT SEVERAL DAYS. GIVEN THE CONTINUED RELEASES
FROM LUIS LEON RESERVOIR...THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

10
Hazardous weather outlook, Sep 25, 1:03 PM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT THU SEP 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CDT THU SEP 25 2008 /1203 PM MDT THU SEP 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE AT AND
DOWNSTREAM OF PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO HAVE CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD
STAGES. HIGHWAY 170 REMAINS CLOSED...AS DO THE INTERNATIONAL BRIDGE
AT PRESIDIO AND OTHER SMALLER ROADS. MOTORISTS IN THE AREA SHOULD
USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER
COVERED ROADWAYS AND CONTINUE TO FOLLOW INSTRUCTIONS PROVIDED BY
LOCAL EMERGENCY OFFICIALS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE.
THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST
SEVERAL DAYS...BUT RIVER AND LOWLAND FLOODING ARE EXPECTED TO
CONTINUE INDEFINITELY. CONTINUE TO MONITOR RIVER AND WEATHER
CONDITIONS FOR ANY CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

MUELLER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:35 AM CDTFlash Flood WarningMAFPresidio30 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.